T3 trial from Endo

Hi

Amazingly my first Endo visit was ok and she said I could have a 3 month trial of t3! I had got myself all prepared for a discussion but she just asked quite normal questions and then said yes! So I now have to drop from 100 mg to 50 mg Levo and add 10 mg Unipharma liothyronine (in 20mg tabs) I have been looking through older posts and see that I should start slowly so do I drop to 50 and add 5mg to start with? I usually take my meds at night, should I continue with this?

Latest results - T3 3.9 (3.5-6.5)

T4 12.5 (10-18.7)

TSH 1.9 (0.35-4.50)

Thankyou for your suggestions.

12 Replies

oldestnewest
  • You'll be doing yourself a favour if you become more familiar with the units and abbreviations.

    mg = milligram = one thousandth of a gram

    mcg = ug = µg = microgram = one millionth of a gram

    Levothyroxine and Liothyronine are usually quoted in micrograms - at least almost everywhere except the USA!

    In my book, dropping 50 micrograms of levothyroxine for 10 microrgams of liothyronine is too big a reduction. Perhaps others who have personal experience will dive in with help?

  • Jennyem,

    I think you mean Mercury Pharma 20mcg Liothyronine.

    I agree with Helvella that 50mcg reduction is too much. 25mcg reduction would be more appropriate.

    10mcg is a low dose. I shouldn't think you need to try and reduce dose to 5mcg initially. I doubt you'd have much success in quartering the tablet any way as it is quite small.

  • US Levo is in micrograms, mcg's. I don't know about Liothyronine, it's been a long time.

    For what it is worth, I converted from 132 mcg's Levo to 1 1/4 grains of NDT Armour cold turkey with life changing results (for the better that is).

  • Except when it isn't!

    LEVOTHYROXINE 0.100MG (100MCG) TAB

    walgreens.com/pharmacy/mark...

    Certainly micrograms usage such as in the link above is widespread - though I think all the USA manufacturers' information is in micrograms (even if they also put the milligram version in parentheses).

    In 2000 confusion was still leading to horrific outcomes:

    ismp.org/Newsletters/acutec...

    Are you still on one and a quarter grains?

  • Good question. I was on 1 1/2 grains for a long time and I recently had a blood pressure scare (not sure what the cause was). I did a couple of things, I started to take Garlique, which took me down from systolic 180 to 145, then, just out of curiosity, I wondered if reducing my NDT dose would get it even lower so I dropped from 1 1/2 grains to one. It dropped a little bit to 135 average. I am not sure which had the biggest influence (it might be more difficult to go from 145 to normal than from 180 to 145). After I have had a blood test just to see what my status is on 1grain, I might start increasing my dose again. Interestingly I feel just fine on 1 grain but if my T3's are very low, I will increase my dose. I quoted 1 and 1/4 because it was in the middle of my usual dose and my experimental dose - and it was the dose I initially started on when I swapped from Levo to NDT.

  • jennyem Are you sure it's UniPharma? That brand is the one some of us self source without prescription and comes in 25mcg tablets. The one prescribed by the NHS is Mercury Pharma and comes in 20mcg tabs.

    When I reduced my levo and added T3 (the 25mcg UniPharma tablets) the advice was to reduce Levo by 25mcg and add 6.25mcg T3 - a quarter of a tablet.

    Personally, I would reduce by 25mcg levo and add 5mcg T3 and see how that goes before tweaking them again.

    I'm quite surprised that with your results your endo is reducing Levo and adding T3 at this stage. Your FT4 is very low and TSH a bit too high (as well as low FT3), I would've thought an increase in Levo to increase both FT4 and FT3 and reduce TSH would be the first step and then if FT4 increased but FT3 stayed low, showing poor conversion, then add the T3.

    There are a lot of endos who prescribe T3 but don't really know what they're doing. You've got a 3 month trial, you don't want it to go wrong, if it does and she stops your T3 you're unlikely to get it back again so it's important for your trial to be successful.

  • Hi SeasideSusie, thanks for your reply and advice. I wonder if you could help again please? I've been taking the 50mcg t4 and 10mcg t3 for almost four weeks now and feel worse than I did on 100mcg t4 only. I get tingling in my fingers and face, dizziness, fatigue and anxiety after taking the t3/t4. Not sure what to do now. Thinking of going back to an increased dose of t4. If I stop t3 what dose of t4 should I start back on do you think?

    Thankyou, Jenny

  • jennyem A couple of things spring to mind.

    Firstly, it's not yet been four weeks so maybe not enough time to see exactly what difference this new medication regime will make. You've had a drop in your Levo of 50mcg and replaced it with 10mcg T3 which is equivalent to approx 30-40mcg Levo. So you're not quite taking the same amount, you're taking a little less, the equivalent of 80-90mcg Levo.

    Secondly, and more importantly I think, Helvella, Clutter and I all suggested that a 50mcg reduction in Levo and adding 10mcg T3 was too much, it was suggested to reduce Levo by 25mcg and add 5mcg T3.

    T3 can be pretty powerful and maybe starting with 10mcg was just too much for you to start with, along with reducing your Levo so much.

    As I said in my other post, your FT4 was very low and I expressed surprise that your endo was considering a trial of T3. I am still firmly of the opinion that with your results your Levo should have been increased to improve your FT4 level and see what happened before considering adding T3.

    I honestly don't think your endo knows what she's doing but I do think she will declare your trial of T3 a failure and take it away. [Perhaps this is what she wanted, they really don't want the NHS to bear the cost of T3.] This is a pity because you'll only get the one shot at it and I believe you were given it when you didn't show a need for it, and if, in the future, you do show poor conversion and could do with the addition of some T3 then you won't be given another chance.

    Considering the reactions you've experienced I think there are two choices -

    1) Do what was originally suggested. Take 75mcg Levo and 5mcg T3, give it 6 weeks and see how you feel.

    2) Go back to 100mcg Levo as what you're taking now is a near equivalent. After 6 weeks, retest to see where your levels lie and if similar to your original results then an increase in Levo as originally suggested.

    Please bear in mind that I am not medically qualified and these are just my thoughts based on my own experience of introducing T3 to Levo.

  • Hi again, thank you for your suggestions. I think I'll try the 74/5 combination first. I think I was hesitant because it means having to divide the tablets that I've been given which will use them up more quickly but hopefully I can sort that out. I agree with your comments about the Endo which is another reason I want to get things right. Thank you again for your help, I feel more confident now.

    Jenny

  • Hi, I'm on T3 only and when first converted - I dropped 25 T4 for each 10mcg of T3 so yes, I think a drop to 50T4 is too much. I was fine adding in 10s rather than 5s but I suppose everyone is different so you'll have to see how you go. 5s would be awfully difficult to do as well as only comes in 20s. I would drop to 75 T4 and add 10 T3, I think this would also cover you for being slightly low also anyway going by the ratio I swapped but you won't know until you try as it can have stronger effect in some people.

  • Yes I would have suggested you just need more medication as well

  • Can you drop me details of this endo pls - louise.roberts@thyroiduk.org.uk

    L

    x

You may also like...